Hail, Jefferson
- When
- August 14, 2:25 PM EST
- Where
- Jefferson County, Mannings
- Measured
- 0.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 39.230, -77.780
Penny size hail was reported about five miles southeast of Charles Town.
An upper-level low produced an unstable atmosphere, triggering showers and thunderstorms. Some of the thunderstorms produced large hail.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LWX wrote it up.
An upper-level low produced an unstable atmosphere, triggering showers and thunderstorms. Some of the thunderstorms produced large hail.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Aug 14, 1:33 PM EST, 52 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC 233 PM EDT THU AUG 14 2008 .SYNOPSIS... A SURFACE TROUGH WILL IGNITE SHOWERS AND THUNDERSTORMS ACROSS THE AREA THIS AFTERNOON AND EVENING. MORE THUNDERSTORMS ARE EXPECTED FRIDAY AFTERNOON AND EVENING AS A COLD FRONT MOVES THROUGH THE MID ATLANTIC. HIGH PRESSURE WILL BUILD IN FOR THE WEEKEND AND HOLD THROUGH THE FIRST PART OF NEXT WEEK. && .NEAR TERM /UNTIL 6 PM THIS EVENING/... INCRG FLOW ACRS MTNS TDA AND APRCHG SHRTWV TROF OVER IL/IN ARE ENABLING LEE TROF TO DVLP AGAIN THIS AFTN. TSTMS FORMING ON HIGHER TERRAIN EARLY THIS AFTN...AND CVRG WILL SPREAD EWD WITH TIME AS LEE TROF BCMS BETTER DEFINED AND LOW LVL CNVGNC INCRS. MODIFICATION OF 12Z KIAD SOUNDING FOR XPCD FCST CONDITIONS SHOWS AMPLE INSTBY FOR STG TO SVR TSTMS THIS AFTN /AOA 1000 J/KG CAPE/. FLOW ALOFT ALSO XPCD TO INCR IN SPEED...WHICH WILL INCR DP LYR SHEAR THIS AFTN. WILL CONT NMRS CVRG ERN HALF AND SCT CVRG WRN HALF LATE THIS AFTN AND EARLY EVE. && .SHORT TERM /6 PM THIS EVENING THROUGH 6 PM FRIDAY/... SFC TROF TO BECOME DIFFUSE TNGT AS SHRTWV TROF FROM TDA EXITS. LGT WINDS...AMPLE MSTR AND LMTD CLD CVR MAY ALLOW AREAS OF FOG TO FORM LATE TNGT AND EARLY TMW MRNG. SFC TROF WILL DVLP AGAIN QUICKLY TMW AS TROF AXIS ASSOCIATED WITH STG UPR TROF APRCHS. MSTR TO REMAIN IN PLACE AHEAD OF ASSOCIATED CDFNT THAT WILL NEAR LATE FRI AFTN AND EARLY EVE. WITH SFC TROF AND CDFNT IN VCTY AND SHEAR INCRG...ANY TSTMS THAT FORM SHUD BE ORGANIZED. LMTG FACTOR WILL BE CLD CVR. IF MID AND HIGH LVL CLDS ARE EXTENSIVE... TSTMS WILL BE DYNAMICALLY FORCED AND INTENSITY MAY BE LESS. && .LONG TERM /FRIDAY NIGHT THROUGH WEDNESDAY/... FRONT WILL MOVE ACROSS THE AREA FRIDAY EVENING...WITH THE UPPER TROUGH LAGGING SEVERAL HOURS BEHIND THE FRONT. BOOSTED POPS TO LIKELY EAST OF THE MTNS DURING THE EVENING PER 09Z SREFS...WITH CHANCE POPS WEST OF THERE. EVENING CONVECTION MAY BE STRONG TO SEVERE...WITH 1 TO 2K J/KG OF CAPE ON AVERAGE AND UP TO 40 KNOTS OF 0-6 KM BULK SHEAR. AFTER MIDNIGHT...LINGERED SLIGHT CHANCE POPS NEAR THE INTERSTATE 95 CORRIDOR BUT GENERALLY LEFT WEST OF THERE DRY OVERNIGHT SAVE FOR AN UPSLOPE SHOWER. OVER THE WEEKEND...FORECAST WILL BE DRY. UPPER TROUGH AXIS SWINGS THROUGH EARLY SATURDAY AS HIGH PRESSURE BUILDS IN AT THE SURFACE THROUGH SUNDAY. 12Z GFS INDICATES A RIPPLE MOVING THROUGH IN NORTHWEST FLOW ON SUNDAY...WHICH IS NOT AS APPARENT ON THE NAM OR ECMWF...BUT EVEN IF THIS DOES HAPPEN GIVEN DRIER ATMOSPHERE IT SHOULDN/T PRODUCE ANY PRECIPITATION. EARLY TO MIDDLE OF NEXT WEEK...THERE/S SOME DISAGREEMENT AMONG THE MODELS AS TO WHETHER A FRONT WILL MOVE THROUGH AND PRODUCE A CHANCE OF CONVECTION OR NOT. HAVE LEANED MORE TOWARD THE ECMWF APPROACH...WHICH WEAKENS HIGH PRESSURE BY MONDAY AND SENDS A FRONT THROUGH ON TUESDAY. FOR THIS REASON...HAVE CHANCE POPS ON TUESDAY. HAVE MOVED BOUNDARY FAR ENOUGH SOUTH ON WEDNESDAY WHERE MOST CONVECTION WOULD BE CONCENTRATED TO OUR SOUTH ON WEDNESDAY AND THEREFORE REMOVED CHANCE POPS. LATE IN THE WEEK...WILL NEED TO KEEP A WATCH ON THE TROPICS. SOME GUIDANCE...LIKE THE ECMWF...FORECASTS A TROPICAL SYSTEM TO BE OFF THE SOUTHEAST COAST LATE IN THE WEEK. ACROSS OUR CWA...HAVE CONTINUED DRY WEATHER ON THURSDAY WITH A BUBBLE OF HIGH PRESSURE ACROSS THE NORTHEAST QUARTER OF THE CONUS PER THE ECMWF AND GFS. && .AVIATION /17Z THURSDAY THROUGH MONDAY/... TSTMS FORMING ATTM ALONG HIGHER TERRAIN...AND DVLPMT EWD WILL FOLLOW. HAVE INCLUDED CB RMRKS ALL TERMINALS...WITH TSRA IMPACTING ALL BUT KCHO THRU 15/00Z. WX TO DIMINISH W TO E AS SYSTEM DEPARTS TNGT. FOG XPCD TNGT VCTY CNTRL TERMINALS AS LGT WINDS AND MSTR COMBINE. ANOTHER ROUND OF TSTMS PSBL TMW AFTN AND EVE AS STG UPR TROF MOVES THRU. THUNDERSTORMS WILL BE ONGOING FRIDAY EVENING AT AREA TAF SITES...ENDING OVERNIGHT AS A FRONT MOVES THROUGH. HIGH PRESSURE BUILDS IN OVER THE WEEKEND FOR NO SIGNIFICANT WEATHER. THE NEXT FRONT AND CHANCE OF THUNDERSTORMS IS FORECAST TUESDAY. && .MARINE... CVRG OF TSTMS TO SPREAD EWD THIS AFTN AND EVE AS WAVE MOVES ACRS. SOME OF THESE TSTMS COULD BE STG TO SVR...AND MAY WARRANT SPECIAL MARINE WRNGS FOR WIND OR HAIL. SLY WINDS INCRG THIS AFTN AHEAD OF DVLPG SFC TROF...AND SHUD PROMOTE CHANNELING IN CHSPK BAY...ALONG WITH MIXING OF HIGHER MOMENTUM AIR TO THE SFC. WILL CONT SMALL CRAFT ADZY THRU 15/06Z WHEN EFFECTS OF UPR WAVE SHOULD WANE. ANOTHER ROUND OF TSTMS PSBL TMW AFTN AND EVE AS STG UPR TROF MOVES THRU. THUNDERSTORMS ARE EXPECTED FRIDAY EVENING ACROSS THE WATERS...SOME WITH GUSTY WINDS. A FRONT WILL MOVE ACROSS THE WATERS FRIDAY NIGHT. HIGH PRESSURE BUILDS IN OVER THE WEEKEND. && .LWX WATCHES/WARNINGS/ADVISORIES... DC...NONE. MD...NONE. VA...NONE. WV...NONE. MARINE...SMALL CRAFT ADVISORY UNTIL 2 AM EDT FRIDAY FOR ANZ532>534. && KRAMAR/PELOQUIN
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC 259 PM EDT THU AUG 14 2008 ANZ530>537-DCZ001-MDZ006-007-011-013-014-016>018-VAZ052>057- 151000- CHESAPEAKE BAY NORTH OF POOLES ISLAND MD- CHESAPEAKE BAY FROM POOLES ISLAND TO SANDY POINT MD- CHESAPEAKE BAY FROM SANDY POINT TO NORTH BEACH MD- CHESAPEAKE BAY FROM NORTH BEACH TO DRUM POINT MD- CHESAPEAKE BAY FROM DRUM POINT MD TO SMITH POINT VA- TIDAL POTOMAC FROM KEY BRIDGE TO INDIAN HEAD MD- TIDAL POTOMAC FROM INDIAN HEAD TO COBB ISLAND MD- TIDAL POTOMAC FROM COBB ISLAND MD TO SMITH POINT VA- DISTRICT OF COLUMBIA-NORTHERN BALTIMORE-HARFORD- SOUTHERN BALTIMORE-PRINCE GEORGES-ANNE ARUNDEL-CHARLES-ST. MARYS- CALVERT-PRINCE WILLIAM/MANASSAS/MANASSAS PARK-FAIRFAX- ARLINGTON/FALLS CHURCH/ALEXANDRIA-STAFFORD-SPOTSYLVANIA- KING GEORGE- 259 PM EDT THU AUG 14 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MARYLAND PORTION OF THE CHESAPEAKE BAY...TIDAL POTOMAC RIVER...AND ADJACENT COUNTIES IN CENTRAL MARYLAND AND NORTHERN VIRGINIA AS WELL AS THE DISTRICT OF COLUMBIA. .DAY ONE...THIS AFTERNOON AND TONIGHT SCATTERED TO NUMEROUS THUNDERSTORMS WILL MOVE ACROSS THE OUTLOOK AREA THIS AFTERNOON AND EVENING. SOME OF THESE STORMS WILL BE SEVERE...WITH DAMAGING WINDS AND LARGE HAIL. THE SEVERE WEATHER RISK WILL RUN THROUGH ABOUT 9 PM. IN ADDITION...A SMALL CRAFT ADVISORY IS IN EFFECT UNTIL 2 AM FOR THE CHESAPEAKE BAY BETWEEN SANDY POINT AND SMITH POINT. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY ANOTHER ROUND OF AFTERNOON AND EVENING THUNDERSTORMS CAN BE EXPECTED ON FRIDAY. A FEW OF THESE STORMS MAY BECOME SEVERE...AND WILL BE CAPABLE OF LARGE HAIL AND DAMAGING WINDS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED TONIGHT. MDZ003>005-009-010-501-502-VAZ021-025>031-036>042-050-051- WVZ050>055-501>504-151000- WASHINGTON-FREDERICK MD-CARROLL-MONTGOMERY-HOWARD- EXTREME WESTERN ALLEGANY-CENTRAL AND EASTERN ALLEGANY-HIGHLAND- AUGUSTA-ROCKINGHAM-SHENANDOAH-FREDERICK VA-PAGE-WARREN-CLARKE- NELSON-ALBEMARLE-GREENE-MADISON-RAPPAHANNOCK-FAUQUIER-LOUDOUN- ORANGE-CULPEPER-HAMPSHIRE-MORGAN-BERKELEY-JEFFERSON-PENDLETON- HARDY-WESTERN GRANT-EASTERN GRANT-WESTERN MINERAL-EASTERN MINERAL- 259 PM EDT THU AUG 14 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN WEST VIRGINIA... NORTHERN AND CENTRAL VIRGINIA...AND CENTRAL AND WESTERN MARYLAND WITH THE EXCEPTION OF GARRETT COUNTY. .DAY ONE...THIS AFTERNOON AND TONIGHT SCATTERED TO NUMEROUS THUNDERSTORMS WILL MOVE ACROSS THE OUTLOOK AREA THIS AFTERNOON AND EVENING. A FEW OF THESE STORMS MAY BE SEVERE...WITH DAMAGING WINDS AND LARGE HAIL. THE SEVERE WEATHER RISK WILL RUN THROUGH ABOUT 8 PM. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY ANOTHER ROUND OF AFTERNOON AND EVENING THUNDERSTORMS CAN BE EXPECTED ON FRIDAY. A FEW OF THESE STORMS MAY BECOME SEVERE...AND WILL BE CAPABLE OF LARGE HAIL AND DAMAGING WINDS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED TONIGHT.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC 216 PM EDT THU AUG 14 2008 MDZ009-VAZ042-053-141900- MONTGOMERY MD-LOUDOUN VA-FAIRFAX VA- 216 PM EDT THU AUG 14 2008 ...STRONG THUNDERSTORMS TO AFFECT MONTGOMERY...LOUDOUN AND FAIRFAX COUNTIES... AT 216 PM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 2 MILES WEST OF GREAT FALLS...MOVING NORTHEAST AT 20 MPH. LOCATIONS THAT LIKELY WILL BE AFFECTED BY THIS STORM INCLUDE THE AMERICAN LEGION BRIDGE...NORTH POTOMAC...POTOMAC...BETHESDA... ROCKVILLE...GAITHERSBURG...GERMANTOWN...ASPEN HILL AND MONTGOMERY VILLAGE. WIND GUSTS OF 40 TO 50 MPH AND SMALL HAIL CAN BE EXPECTED WITH THIS STORM. HEAVY DOWNPOURS MAY REDUCE VISIBILITY BELOW A MILE AND CAUSE PONDING OF WATER ON ROADWAYS. KRAMAR
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC 220 PM EDT THU AUG 14 2008 MDZ502-WVZ050-051-141900- HAMPSHIRE WV-MORGAN WV-CENTRAL AND EASTERN ALLEGANY MD- 220 PM EDT THU AUG 14 2008 ...STRONG THUNDERSTORMS TO AFFECT HAMPSHIRE...MORGAN AND CENTRAL AND EASTERN ALLEGANY COUNTIES... AT 220 PM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 3 MILES SOUTHWEST OF GREEN RIDGE...MOVING SOUTHEAST AT 10 MPH. LOCATIONS THAT WILL LIKELY BE AFFECTED BY THIS STORM INCLUDE MAGNOLIA...PAW PAW AND OMPS. WIND GUSTS OF 40 TO 50 MPH AND SMALL HAIL CAN BE EXPECTED WITH THIS STORM. HEAVY DOWNPOURS MAY REDUCE VISIBILITY BELOW A MILE AND CAUSE PONDING OF WATER ON ROADWAYS.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC 244 PM EDT THU AUG 14 2008 MDZ010-141930- HOWARD MD- 244 PM EDT THU AUG 14 2008 ...STRONG THUNDERSTORMS TO AFFECT HOWARD COUNTY... AT 244 PM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM IN SOUTHWEST HOWARD COUNTY MARYLAND NEAR THE TOWN OF HIGHLAND...MOVING EAST AT 21 MPH. LOCATIONS AFFECTED BY THIS STORM INCLUDE COLUMBIA...SIMPSONVILLE... ELLICOTT CITY AND ELKRIDGE. WIND GUSTS OF 40 TO 50 MPH AND SMALL HAIL CAN BE EXPECTED WITH THIS STORM. HEAVY DOWNPOURS MAY REDUCE VISIBILITY BELOW A MILE AND CAUSE PONDING OF WATER ON ROADWAYS. LISTEMAA/SMZ
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC 308 PM EDT THU AUG 14 2008 MDZ003-VAZ042-WVZ053-141940- WASHINGTON MD-LOUDOUN VA-JEFFERSON WV- 308 PM EDT THU AUG 14 2008 ...STRONG THUNDERSTORMS TO AFFECT WASHINGTON...LOUDOUN AND JEFFERSON COUNTIES... AT 308 PM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM IN JEFFERSON COUNTY OVER CHARLES TOWN...MOVING SOUTHEAST AT 7 MPH. LOCATIONS LIKELY TO BE AFFECTED BY THIS STORM INCLUDE PURCELLVILLE AND ROUND HILL. WIND GUSTS OF 40 TO 50 MPH AND SMALL HAIL CAN BE EXPECTED WITH THIS STORM. HEAVY DOWNPOURS MAY REDUCE VISIBILITY BELOW A MILE AND CAUSE PONDING OF WATER ON ROADWAYS. LISTEMAA/SMZ
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
318 PM EDT THU AUG 14 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0232 PM HAIL GREAT FALLS 39.01N 77.29W
08/14/2008 E0.75 INCH FAIRFAX VA NWS EMPLOYEE
0254 PM HAIL GAITHERSBURG 39.14N 77.22W
08/14/2008 E0.75 INCH MONTGOMERY MD EMERGENCY MNGR
0258 PM HAIL 4 ESE GERMANTOWN 39.16N 77.18W
08/14/2008 E0.88 INCH MONTGOMERY MD TRAINED SPOTTER
0310 PM HAIL FALLSTON 39.52N 76.43W
08/14/2008 E0.88 INCH HARFORD MD CO-OP OBSERVER
&&
KLEINSPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC 322 PM EDT THU AUG 14 2008 VAZ025-142000- AUGUSTA VA- 322 PM EDT THU AUG 14 2008 ...STRONG THUNDERSTORMS TO AFFECT AUGUSTA COUNTY... AT 322 PM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 3 MILES WEST OF VERONA...MOVING EAST AT 15 MPH. LOCATIONS THAT WILL LIKELY BE AFFECTED BY THIS STORM INCLUDE STAUNTON...CRIMORA AND MOUNT SIDNEY. WIND GUSTS OF 40 TO 50 MPH AND SMALL HAIL CAN BE EXPECTED WITH THIS STORM. HEAVY DOWNPOURS MAY REDUCE VISIBILITY BELOW A MILE AND CAUSE PONDING OF WATER ON ROADWAYS. KRAMAR
The Sterling radar (KLWX), 38 km away, was scanning. The volume nearest the first event began at 19:26 UTC.
5 hail. Local standard time, as filed.
Penny size hail was reported about five miles southeast of Charles Town.
Penny size hail was reported near Hedgesville.
Penny size hail was reported near Harpers Ferry.
Hail to the size of nickels was reported near Harpers Ferry.
Penny size hail was reported about two miles west-southwest of Sandy Hook.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in West Virginia in 2008Every state in 2008This day in weather historyWarnings in West Virginia, August 2008
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 132003, 132004, 132005, 134830, 132006.